When the new pain reliever Aleve (naproxen) showed up on drugstore shelves last month, Helen was one of the first in line. She has arthritis and has tried aspirin, acetaminophen and ibuprofen with limited success. The idea of a new nonprescription medicine for arthritis was exciting.
Like lots of people who hate to waste time reading instructions, Helen threw away the box Aleve came in and started popping pills. She took two at a time without bothering to check the label. The print is tiny and there are no obvious dosing instructions. You have to fold the label away from the bottle to find them. Helen had never seen a fold-out label before.
Helen had inadvertently doubled her dose of Aleve. She is used to taking two aspirin or two Tylenol, or even two Nuprin, so two Aleve seemed logical to her. She didn't read the warning that adults over 65 should not take more than one caplet every 12 hours, and she figured that if one is good, two would be better. Fortunately, Helen didn't end up in the emergency room. Her son got out the magnifying glass to read the instructions under the flap. Even if she had read the fine print, Helen wouldn't have known she was taking a risk. Like most over-the-counter medicines, Aleve has no description of side effects on the label, so she assumed it was safe.
Aleve is new, but naproxen has been available by prescription for years. Helen was taking almost as much naproxen as you would find in a prescription dose of Anaprox or Naprosyn. At that level, gastrointestinal bleeding, ulceration and perforation are a risk. Other possible adverse reactions include diarrhea, nausea, heartburn, loss of appetite and dizziness.
Most people don't realize that when prescription medicines jump over the counter, they don't lose their side effects. Even in lower doses, such drugs as naproxen and ibuprofen can cause considerable damage.
A new study shows that many people ending up in the hospital with bleeding ulcers had taken over-the-counter arthritis pills. Such digestive-tract hemorrhage can be life-threatening.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.